MAUDE Adverse Event Report: BERLIN HEART GMBH BERLIN HEART IKUS STATIONARY DRIVING UNIT; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH BERLIN HEART IKUS STATIONARY DRIVING UNIT; VENTRICULAR ASSIST DEVICE
Model Number D03I-111
Medical Device Problem Code Battery Problem (2885)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Exemption number: e2013009.Berlin heart inc.(importer number:(b)(4))is submitting the report on behalf of berlin heart gmbh (manufacturer).Upon receiving the driving unit, berlin heart inc.Service technician inspected the ikus driving unit and started the unit.The ikus unit passed the self-test, and functioned as designed.On further evaluation of the log files, it was confirmed that at the time of the incident, the ikus was in battery mode and total voltage of batteries dropped below 21.60vdc, which could no longer support the functioning of the ikus driving unit.Therefore, based on log file finding, and the site complaint that "ikus did not appear to be running" could be confirmed.However, based on the log file and per the site report, the ikus driver was plugged back into mains power and the ikus started to function as intended and resumed supporting the patient.Further review of the log file determined that the customer did not follow the proper protocol per the ifu regarding battery usage and proper re-charge time.The site used the batteries longer that 30 minutes on 6 different occasions, with one instance being used over 64 minutes continuously.The customer site also used the batteries on twenty-two separate occasions without allowing proper recharge time between battery uses.Ikus driver is designed to use maximum of 30 minutes in battery mode with recharging the batteries at least 6 hours after each battery usage.On further evaluation of the ikus, battery discharge test was performed and both batteries voltages were dropped below 10.80 vdc after only 12 minutes.After consultation with r & d engineer from berlin heart gmbh, the manufacturer of ikus unit, it was determined that the right and left batteries had failed."batteries discharged: use power supply" message appeared at least 14 times before using on battery mode without proper recharging.This improper use contributed to the premature aging of the batteries.The ikus failure was caused by the user error, using the ikus in battery mode without allowing enough time for batteries to recharge and using longer than recommended, per the ifu 1000721x10 rev 9, page 31.As of 9.25.2017, the patient is stable and had no issues from this incident.
 
Event or Problem Description
Berlin heart inc.Clinical affairs (ca) received a call on (b)(4) 2017 to report that ikus driver that was being used on a patient supported in lvad configuration produced an error message "batteries discharged alarm" while on battery power only for 10 minutes.The nurse reported that the membrane of the excor blood pump was not moving and ikus did not appear to be functioning.The nurse supported patient using the hand pump for short period.The ikus was plugged back in to mains power and began to function and resumed supporting the patient.The site was advised by ca not to unplug the ikus unit and remain on mains power until able to switch to a backup unit and the ikus was replaced without an incident.The patient suffered no untoward effect due to this incident.

Brand Name
BERLIN HEART IKUS STATIONARY DRIVING UNIT
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key6906738
Report Number3004582654-2017-00023
Device Sequence Number10933436
Product Code DSQ
UDI-Device Identifier04260090040225
UDI-Public04260090040225
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Health Professional
Remedial Action Repair
Type of Report Initial
Report Date (Section B) 10/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberD03I-111
Device Catalogue NumberD03I-111
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2017
Initial Report FDA Received Date10/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age6 YR
Patient Weight18